Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 4, 1999, 2:04 PM CDT for McPherson County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 2:04 PM CDT (19:04 UTC)
- Expired
- May 4, 1999, 2:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County McPherson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:08 PM CDT | Tornado F1 | Mc Pherson, KS | Initial damage occurred 3.5 miles SW of Inman where an old barn collapsed and trees were uprooted. The greatest damage occurred 3-4 miles east of Inman where one house sustained minor roof damage, a circle irrigation system was destroyed, a tin cattleshed was |
| May 4, 2:23 PM CDT | Tornado F0 | Mc Pherson, KS | Remained over open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS1 KICT 041906 RRA TORICT KSC113-041930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 204 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A * TORNADO WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 230 PM CDT * AT 204 PM CDT A TRAINED SPOTTER REPORTED A TORNADO 6 MILES SOUTHWEST OF INMAN...OR ABOUT 7 MILES NORTH OF HUTCHINSON..MOVING NORTH AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... INMAN MARQUETTE WINDOM CONWAY THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. SEEK SHELTER INDOORS. TAKE COVER NOW KED &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 4, 3:25 AM CDT, 10 hours 39 minutes earlier.
Area forecast discussion, May 4, 3:25 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CDT TUE MAY 4 1999 VERY BUSY MORNING. STRONG CONVECTION EXITING EASTERN SECTIONS OF CWA ATTM. EXPECT PRECIPITATION TO END OVER MAJORITY OF THE AREA BY ZFP ISSUANCE TIME. MAIN SHORT TERM FORECAST PROBLEM WILL BE THE RE-INITIATION OF CONVECTION LATER TODAY. LATEST SFC ANALYSIS HAS DRYLINE OVER WESTERN KANSAS WITH MID 50 TO MID 60 DEWPOINTS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. NUMEROUS BOUNDARIES ABOUND ACROSS THE AREA IN WAKE OF CONVECTION AND EXPECT THESE TO HANG AROUND THROUGH THE DAY. MODELS BRING SYSTEM ACROSS THE CENTRAL PLAINS THROUGH THE PERIOD ALTHOUGH THEY ARE SHOWING BIG DIFFERENCES ON THE PLACEMENT OF THE UPPER SYSTEM....ESPECIALLY THROUGH 36 HOURS. FRONT TO MOVE THROUGH LATE TUESDAY AND SWITCH WINDS AROUND WITH WRAPAROUND PRECIPITATION FOLLOWING BEHIND SYSTEM. WILL KEEP HIGH POPS THROUGH TONIGHT. THINK MAIN WRAPAROUND PRECIPITATION WILL BE ACROSS NORTHERN ZONES BUT INTRODUCE MENTION FOR WEDNESDAY ACROSS REMAINDER OF CWA. FOR TEMPERATURES...WILL LIKELY BUMP THEM UP A BIT FROM GUIDANCE AS CURRENT READINGS ARE ALREADY WARM AND AM EXPECTING A FEW PEEKS OF SUN. SEVERAL DEGREES COOLER FOR WEDNESDAY AS COLDER AIR FILTERS IN. NO CHANGES PLANNED FOR THE EXTENDED. FCSTID = 16 ICT 74 49 64 45 / 60 40 30 10 HUT 73 47 63 43 / 60 40 30 10 EWK 73 48 63 44 / 60 40 30 10 EQA 74 48 64 44 / 60 40 30 10 WLD 75 50 65 45 / 60 40 30 10 RSL 71 44 61 42 / 50 50 40 10 GBD 71 45 61 42 / 50 50 40 10 SLN 72 46 63 43 / 50 50 40 10 MPR 72 46 63 43 / 50 50 40 10 CFV 74 51 65 46 / 70 40 30 10 CNU 74 51 64 45 / 70 40 30 10 K88 73 50 64 44 / 70 40 30 10 .ICT...NONE.
In the hours before
Special weather statement, May 4, 2:03 PM CDT, 1 minute before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-041920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 203 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 3, 7:38 PM CDT | Tornado Warning | ICT | Sumner | 37 min |
| May 3, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| May 3, 7:55 PM CDT | Tornado Warning | ICT | Harper | 65 min |
| May 3, 8:16 PM CDT | Tornado Warning | ICT | Sedgwick, Sumner | 64 min |
| May 3, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 3, 8:59 PM CDT | Tornado Warning | ICT | Butler | 61 min |
| May 3, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 46 min |
| May 3, 9:37 PM CDT | Tornado Warning | ICT | Butler | 48 min |
| May 3, 9:43 PM CDT | Tornado Warning | ICT | Chase | 62 min |
| May 3, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| May 3, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 65 min |
| May 4, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| May 4, 8:00 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 60 min |
| May 4, 8:07 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 8:33 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 4, 10:20 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 25 min |
| May 4, 11:11 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 12:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| May 4, 1:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| May 4, 1:30 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 30 min |
| May 4, 1:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
| May 4, 2:10 PM CDT | Tornado Warning | ICT | Ellsworth, Saline | 50 min |
| May 4, 2:26 PM CDT | Tornado Warning | ICT | McPherson | 49 min |
| May 4, 2:58 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| May 4, 4:31 PM CDT | Tornado Warning | ICT | Marion | 29 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.